Flu like symptoms caused by levothyroxine?

Hello :-)

I'm in a much better place than the last time I posted in here. My doctor says my thyroid levels are optimal, though maybe a bit over-replaced (still waiting for some blood test results) I have far more energy and am able to do hills again.

Tests from 2 months ago:

TSH 0.02 (0.35 - 5.00)

Free T4 19.2 ( 9.0 - 21.0)

They don't test T3 here at all, every time I ask I get a no. I have not much money so can't afford tests outwith the doctor.

My other results are:

Ferritin - 122 (15 - 200 U)

B12 - last time it was done in June it was 578

Folate - round about 13 (sorry it's not been done for a while)

Vitamin D - halfway to optimal - 132 nmol (don't have the reference range, sorry)

I supplement B12, folate occasionally and D at 10,000 ius. I am also post-menopausal, am 45 - not yet on any HRT or BHRT but finding about it. I am on 100mcg of levothyroxine. I also take flax seed oil capsules, magnesium (currently worrying about selenium, K2) I am fully gluten free too.

My problem now is that I get flu-like symptoms as if I have got the flu and lays me low for up to 2 weeks. I recover, get my energy back and then roughly four weeks later, it happens again. It was particularly bad this time and I ended up getting sent home from work in a taxi as I almost collapsed. I spent about three days shivering under a blanket and then roasting (although that temperature regulation problem could be menopause) It has calmed down now and I feel better again.

Could this be levothyroxine that causes this? I'm also getting tested for lyme - but results not back yet.

I don't really know what to do now, so any suggestions would be most welcome.

Many thanks

Helen xxxx

13 Replies

oldestnewest
  • Ooops meant to add - diagnosed with autoimmune thyroiditis - likely hashimotos in January 2015

  • Hi Helen

    How much Levo are you on now? I don't think you're over-replaced - if you were, your FT4 would be over the top of the range. And my second question - did you take your Levo on the day of the test? That would cause the FT4 result to be artificially high if you did.

    Re the flu thing - it sounds like it might be the autoimmune activity caused by Hashi's.

    Or you might actually be undermedicated, depending on your answer to my second question... :)

  • Hi jazzw

    Actually yes, I think that was the day I accidentally took my levo in the morning before the test. I've got another test this Wednesday at 4:30pm. I'll not take levo in the morning before it.

    I think my doctor would not raise due to TSH being under the reference range.

    Thanks

    Helen

  • Also 100mcg of levothyroxine

  • 4.30 pm is also going to mean that your TSH is low. the test needs to be done between 8 and 9 am, with no Levo and not food taken before.

    Tell your doctor that no way can he say you're over-medicater or optimal unless he doese the FT3. That is the important one. TSH is meaning less, and of itself does not tell you anything about your dose.

    If you are taking vit D3, you really should be taking vit K2, because the D3 is going to raise your calcium levels and you want to make sure the calcium goes to the bones, and not the tissues. You might want to try adding in some magnesium and zinc, because they all work together.

    If you are taking B12, you should also be taking a B complex because the Bs all work together.

    Sounds to me like you actually did have the flu, and nothing to do with the Levo. That is a possibility... Then again, it could just have been due to low T3.

  • Thanks greygoose - I have moved my blood test to the following morning.

    I agree about the K2 - I really can't seem to tolerate the MK7 (soy free version) - it brought on a full flare of histamine intolerance. I have bought tablets of K2 MK4 - know it lasts a shorter time in the body than MK7 but needs must. I'm sure its got less than wonderful ingredients in it but it was the only one I could find.

    I take magnesium citrate in the evenings - about 400 mcg and when I can afford, will add in another magnesium. I wasn't sure about zinc, some folk say yes, others no. I have tried many times to take a b complex and there's something in it that causes extreme pain in feet (like unable to walk pain) I can take B vitamins individually. I got some B1 and folate and take these occasionally.

    I am coming to the realisation myself that I have the ends of the flu right now - funny to get a flu with no sore throat, coughs and sneezes though. If correct, I've had flu three times then since May 2015. My white blood count is below the normal range and there are some white blood cells - eosinophils and basophils that are at 0 - so that would make sense (whacked out immune system!) Going to add vitamin C to the mix :-)

    I will continue trying to get my FT3 tested

    Many thanks for comprehensive answer :-)

  • Sore throats, coughs and sneezes are cold symptoms, not flu. You can very well have flu without them.

    I shouldn't worry about the type of K2 your taking. If your body doesn't like the MK7 type, it's for a reason. And it's quite possible you get some from your diet.

    Zinc, like everything else, suits some people and not others. It won't suit people who are already zinc dominant. But if your copper is high, then you need the zinc to balance it. If you can't get tested for both of them, then it's a case of try it and see. I tried both and felt really bad on the copper, so I assume I need the zinc.

    Good that you've managed to change your blood test. Let us know the results. :)

  • It may be that you have become intolerant to the fillers in levo in which case you need to get tested and try the liquid version of levo which has no fillers,

  • What are the fillers, I thought levo was gluten free? Thanks

  • Helen, the fillers will be listed on the PIL which comes with every pack of levo.

    Jo xx

  • Thank you, I think the liquid version is called Tirosint. I can ask and see if thats a possibility.

    Thank you

  • For future reference it's better to have your bloods taken in the morning if possible as your TSH will be higher then

  • Fillers include maize which is used as a filler in most tablets these days. I am intlerant to this and so I avoid it. I get the same symptoms of having bad flu.

You may also like...